Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Upper lip numbness, swelling, headache, smoking, coffee, BP

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2381 Questions
Hi, my dad has numbness on his upper lip and he feels that it is kind of swollen. He drinks coffee and also smokes. Do you know what causes the numbness and is it something we need to be very concerned about? He said that he had a light headache, and took a Tylenol. We also took his blood pressure and it was normal. He is 51 years old, weights about 175 pounds and his height is about 6'2. Do you also know what medicines he should take to relieve the numbness? Can you please let me know what is the cause because I am so worried about the numbness?
Posted Sun, 22 Apr 2012 in General Health
Answered by Dr. Robert Galamaga 1 hour later
Hello and thank you for your query.

Your concern regarding the symptoms. Your father is having our understandable. There are a number of things which can cause some numbness of the lip from time to time. The most worrisome which I am sure you are concerned about would be if there is a problem with blood circulation to the brain. If a patient is having issues with blood circulation in the brain. It can cause what we know as a stroke. Sometimes patients may have a small stroke or transient stroke as well.

I can tell you it does not sound like your father is suffering from a type of stroke. This may be some type of hypersensitivity that he is experiencing. I would wonder if he is possibly allergic to something. This could include food or medication. A careful review of his diet will help us eliminate this.

Another thing which can causing numbness around the mouth is electrolyte abnormalities. The electrolyte which comes to mind that most commonly causes this is calcium. I would be interested to know what his most recent blood work has shown along the lines of his electrolytes. A low calcium level can search them because numbness around the mouth.You could try to give him a calcium supplementation which you can purchase over the counter for a week or so and see if this improves his symptoms.

I need to notify you and recommend that if his symptoms of numbness get worse or if he develops any significant weakness of the arms or legs or changes in his speech that you should take him to the emergency department for an evaluation. As I mentioned earlier I really don't think this symptoms that he is having represents a stroke but we need to be sure to be very cautious.

Once again thank you for your query. If you have follow-up questions I am available to answer them.


Dr. Robert.
Above answer was peer-reviewed by
Follow-up: Upper lip numbness, swelling, headache, smoking, coffee, BP 22 hours later
Thank You so much for your help. Today we went to the doctor and today his lip is not numb anymore , but it is a little swollen. Th doctor was certain that it was some type of allergy and he gave my dad a medication called Prednisone 5 Mg. The doctor checked his blood pressure, his pulse, looked inside his mouth, ear and also his eyes and that doctor said that everything looked fine and it is not something that we should worry about. Do you think it is some type of allergy? The doctor said that it would be a problem if his left or right part of the face was numb, but that is not the case. He feels just fine, and the only problem is that just the lip is swollen. Do you have any other suggestions for my father, and do you think the medication will help him decrease the swelling of the lip?

Answered by Dr. Robert Galamaga 34 minutes later
Hello again and thanks for the followup.

First of all I am very relieved to hear that you were able to take him for an evaluation. An allergy can certainly cause some swelling of the lip and can generally be treated successfully with anti-histamines such as benadryl or with low dose medical steroids such as the prednisolone which was given to him.

I agree with the management which has been recommended by his physician and yes - if the left side of the face was numb, that might indicate something like a nerve problem such as Bells palsy but this is not the case for him.

I would otherwise recommend healthy diet and good hydration as well for the next few days and the allergic phenomenon will slowly fade away with the assistance of the prednisolone.

Again, I thank you for your query and I wish you and your family all the best.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor